Minnesota, 2015

Hail and Damaging Winds in Minnesota, June 7, 2015

June 7, 2015 · NWS FGF · 18 events in 9 counties and zones

Afternoon temperatures topped out around 80 degrees with dew points in the mid to upper 50s. Along with a cold pool aloft and a weak short wave, thunderstorms fired during the afternoon of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon temperatures topped out around 80 degrees with dew points in the mid to upper 50s. Along with a cold pool aloft and a weak short wave, thunderstorms fired during the afternoon of the 7th. The strongest storms fired up over western Kittson County and tracked south-southeast into northwest Polk County. Most of the severe reports were hail, although there was also a funnel cloud and several damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 11:44 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 7, 11:44 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 1234 PM CDT SUN JUN 7 2015

FORECAST IN GOOD SHAPE WITH CONVECTIVE TEMPS BEING
REACHED...NOTICED BY THE FIRST FEW CELLS POPPING UP IN THE LAST
HOUR IN SOUTHERN MANITOBA AND A SHOWER DEVELOPING IN PEMBINA
COUNTY. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE ACROSS NW MN
AND THE NORTHERN RRV AND ACTIVITY WILL TRACK SE DURING THE
AFTERNOON. GENERAL THUNDER THREATS OF SMALL HAIL...GUSTY WINDS AND
BRIEF DOWNPOURS ARE THE PRIMARY IMPACTS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 303 AM CDT SUN JUN 7 2015

ANY THUNDERSTORM CHANCES THIS AFTERNOON AND TEMPERATURES
THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERNS.

UPPER TROUGH CONTINUES TO DIG INTO THE NORTHERN PLAINS...WITH THE
MAIN SHORTWAVE EXPECTED TO SHIFT EASTWARD INTO MN TODAY. THE SFC
LOW OVER THE EASTERN CWA WILL MOVE OFF AND THERE SHOULD BE A
DECENT GRADIENT WITH NORTHWESTERLY WINDS BEHIND IT. DENSE FOG THIS
MORNING SHOULD QUICKLY SCOUR OUT SHORTLY AFTER SUNRISE. WITH
PLENTY OF SUN...TEMPS SHOULD GET UP INTO THE 70S TO NEAR 80 IN THE
WEST. WITH WARM SFC TEMPS AND FAIRLY COOL AIR ALOFT...THERE SHOULD
BE SOME PRETTY STEEP LAPSE RATES DEVELOPING AND MODELS ARE SHOWING
1500-2000 J/KG OF CAPE BY THIS AFTERNOON. HOWEVER...DEEP LAYER
BULK SHEAR VALUES ARE ONLY AROUND 25KTS SO NOT REALLY EXPECTING
ANY SEVERE. KEPT SOME ISOLATED TO SCATTERED POPS GOING FOR THIS
AFTERNOON WITH HIGHEST VALUES IN THE NORTHEASTERN COUNTIES.

TONIGHT...ANY CONVECTION WILL QUICKLY DISSIPATE AFTER SUNSET AS WE
LOSE HEATING. NORTHWEST SFC WINDS WILL CONTINUE AND SHOULD KEEP
SOME MIXING GOING. WILL CONTINUE TO KEEP LOWS IN THE MID TO UPPER
50S OVERNIGHT. THE QUIET WEATHER WILL CONTINUE INTO TOMORROW WITH
NORTHWESTERLY FLOW ALOFT AND EVEN WARMER AIR MOVING INTO THE AREA.
THINK THAT HIGHS WILL REACH THE 80S AT LEAST FROM THE RED RIVER
VALLEY WESTWARD.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 303 AM CDT SUN JUN 7 2015

MONDAY NIGHT THROUGH TUESDAY NIGHT...NORTHWESTERLY FLOW ALOFT
CONTINUES WITH A SHORTWAVE MOVING THROUGH SOUTHERN CANADA. THE
SHORTWAVE WILL HELP PUSH A COLD FRONT THROUGH THE CWA
TUESDAY...AND MODELS BREAK OUT SOME PRECIP ALONG THE BOUNDARY.
STILL SOME VARIATION ON EXACTLY HOW MUCH COVERAGE SO KEPT POPS
MODEST FOR NOW AND CAN TAKE ANOTHER LOOK LATER ON. EVEN WITH A
COLD FRONT MOVING THROUGH TUESDAY THERE SHOULD BE DECENT WARMING
PARTICULARLY IN THE SOUTH WHERE 850MB TEMPS IN THE 20S C STICK
AROUND LONGER. KEPT HIGHS IN THE UPPER 70S AND 80S. SFC HIGH
BEHIND THE BOUNDARY TUESDAY NIGHT SHOULD HELP THE LOWS DROP INTO
THE LOW TO MID 50S.

WEDNESDAY-SATURDAY...WEDNESDAY LOOKS MAINLY DRY WITH SEASONABLE
TEMPS UNDER WEAK HIGH PRESSURE AND FAIRLY ZONAL FLOW ALOFT.

THE GLOBAL MODELS CONTINUE TO SHOW A CONSISTENT SIGNAL FOR
CONVECTION ACROSS PARTS OF THE NORTHERN PLAINS LATER WED INTO
THU....AS UPPER LEVEL ENERGY INTERACTS WITH A LOW-LEVEL BAROCLINIC
ZONE...WITH STRONG NORTHWARD MOISTURE TRANSPORT. HOWEVER...THE
GFS/GEM/ECMWF DIFFER ON PLACEMENT OF UPPER SHORTWAVE TROUGHS
EJECTING FROM A DIFFUSE WESTERN TROUGH. THE 00Z ECMWF KEEPS MUCH OF
THE PRECIP SOUTH TOWARDS THE SD BORDER...WHILE THE GFS IS A BIT
FARTHER NORTH. TEMPS THURSDAY WILL HINGE ON CLOUDS/PRECIP.

LOWER CONFIDENCE BY LATE IN THE PERIOD. WEAK RIDGING ALOFT IS
PROGGED WITH NO STRONG PRECIP SIGNAL OVER THE AREA...ALTHOUGH THE
GFS/ECMWF DO INDICATE SOME UPPER LEVEL ENERGY REMAINING OVER PARTS
OF THE PLAINS/MIDWEST. TEMPS SHOULD BE SEASONABLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1234 PM CDT SUN JUN 7 2015

VFR CIGS TO BECOME SCT-BKN AS TEMPERATURES RISE TO CONVECTIVE
VALUES. SHOWERS AND TSRA TO BECOME MORE SCT AS THE AFTERNOON GOES
ON. CANNOT RULE OUT SOME SMALL HAIL AND GUSTY WINDS WITH STRONGER
STORMS. STORMS AND CIGS TO DIMINISH THIS EVENING WITH LOSS OF
HEATING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JR/MAKOWSKI
AVIATION...VOELKER
Hazardous weather outlook, Jun 7, 5:46 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUN 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD
PRODUCE BRIEF DOWNPOURS AND LIGHTNING. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Special weather statement, Jun 7, 12:32 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
132 PM CDT SUN JUN 7 2015

MNZ001-007-NDZ016-071930-
WEST POLK MN-WEST MARSHALL MN-EASTERN WALSH COUNTY ND-
132 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND EAST CENTRAL WALSH COUNTIES UNTIL 230 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WARSAW...OR 11 MILES EAST OF GRAFTON...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIG WOODS AROUND 150 PM CDT.
  ARGYLE AROUND 205 PM CDT.
  ALVARADO AROUND 210 PM CDT.
  MARCH AROUND 215 PM CDT.
  WARREN AROUND 225 PM CDT.

LAT...LON 4841 9733 4853 9714 4818 9651 4799 9680
TIME...MOT...LOC 1831Z 315DEG 23KT 4842 9716

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
June 7, 1:23 PM CST
Where
Marshall County, 2.76 mi N of Alvarado
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.240, -97.000

Hail, Marshall

When
June 7, 1:30 PM CST
Where
Marshall County, 2.4 mi ESE of Alvarado
Measured
3 in hail
Reported by
Social Media
Coordinates
48.190, -96.950

Funnel Cloud, Marshall

When
June 7, 1:35 PM CST
Where
Marshall County, 2.3 mi SW of March
Reported by
Social Media
Coordinates
48.180, -96.940

A persistent wall cloud and funnel tracked from just east of Alvarado into far northwest Polk County. No touchdown or associated damage was observed.

Hail, Kittson

When
June 7, 1:40 PM CST
Where
Kittson County, 4.2 mi ESE of Donaldson
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -96.820

Thunderstorm Wind, Polk

When
June 7, 1:46 PM CST
Where
Polk County, 3.94 mi WSW of Roan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.830

The peak wind was measured by a NDAWN mesonet site located six miles southwest of Warren, Minnesota.

Hail, Polk

When
June 7, 2:16 PM CST
Where
Polk County, 1.56 mi WNW of Burwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.760, -96.550

Hail, Roseau

When
June 7, 2:34 PM CST
Where
Roseau County, 1.53 mi ESE of Duxby
Measured
0.75 in hail
Reported by
Public
Coordinates
48.890, -96.020

Hail, Roseau

When
June 7, 2:37 PM CST to 2:40 PM CST
Where
Roseau County, 2.8 mi N of Fox
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.870, -95.890

Hail, Red Lake

When
June 7, 2:55 PM CST
Where
Red Lake County, 1.55 mi WSW of Perault
Measured
1 in hail
Reported by
Public
Coordinates
47.810, -96.330

Hail, Polk

When
June 7, 3:14 PM CST
Where
Polk County, 2.27 mi NNW of Rindal
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.530, -96.150

Hail, Polk

When
June 7, 3:15 PM CST
Where
Polk County, 0.83 mi NE of Fertile Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.560, -96.290

Hail, Norman

When
June 7, 3:17 PM CST
Where
Norman County, 2.07 mi N of Ranum
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.500, -96.130

Hail, Polk

When
June 7, 3:35 PM CST
Where
Polk County, East Grand Forks
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.930, -97.020

Hail, Polk

When
June 7, 3:45 PM CST
Where
Polk County, 0.83 mi NE of East Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -97.010

Hail, Polk

When
June 7, 3:46 PM CST
Where
Polk County, East Grand Forks
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.930, -97.020

Funnel Cloud, Mahnomen

When
June 7, 4:00 PM CST
Where
Mahnomen County, 4.46 mi SW of Naytahwaush
Reported by
Social Media
Coordinates
47.220, -95.690

Hail, Becker

When
June 7, 5:10 PM CST
Where
Becker County, 0.47 mi E of Osage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.920, -95.260

Thunderstorm Wind, Hubbard

When
June 7, 5:36 PM CST
Where
Hubbard County, 6.18 mi E of Hubbard
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.820, -94.890

Several trees were blown down and boats and docks were overturned on Duck Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571061, 571062, 571063, 571064, 571065, 571066, 571067, 571068, 571069, 571070, 571071, 571072, 571073, 571074, 571075, 571076, 571077, 571078.